Alert archive / Massachusetts / High Wind Watches in 2018
High Wind Watch 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind watch at Mar 11, 2018, 3:05 PM EDT for 6 counties in Massachusetts. It took effect at Mar 13, 2018, 4:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 11, 2018, 3:05 PM EDT (19:05 UTC)
- In effect from
- Mar 13, 2018, 4:00 AM EDT
- Expired
- Mar 12, 2018, 12:06 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 43 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS71 KBOX 111905 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 305 PM EDT Sun Mar 11 2018 MAZ007-019-021>024-120315- /O.NEW.KBOX.HW.A.0003.180313T0800Z-180314T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Gloucester, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 305 PM EDT Sun Mar 11 2018 ...HIGH WIND WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... The National Weather Service in Taunton has issued a High Wind Watch, which is in effect from late Monday night through Tuesday evening. * Location...East coastal Massachusetts including south coastal Plymouth County, Cape Cod and the islands. * Winds...Northerly 30 to 40 mph with gusts up to 65 mph. * Timing...Around Tuesday morning. * Impacts...Damage to trees, power lines, and property are possible with winds of this magnitude, especially over areas in southeast Massachusetts where there is the potential for a more heavy, clingy, wet snow. Power outages are possible. Driving can also be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for a damaging wind event. These strong winds are capable of downing trees and power lines, as well causing property damage. If a high wind warning is issued, stay inside and away from windows. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
4 follow-up statements
607 WWUS71 KBOX 120303 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 1103 PM EDT Sun Mar 11 2018 MAZ007-019-021>024-121115- /O.CON.KBOX.HW.A.0003.180313T0800Z-180314T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Gloucester, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 1103 PM EDT Sun Mar 11 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... * Location...East coastal Massachusetts including south coastal Plymouth County, Cape Cod and the islands. * Winds...North 30 to 40 mph with gusts up to 65 mph. * Timing...Around Tuesday morning. * Impacts...Damage to trees, power lines, and property are possible with winds of this magnitude, especially over areas in southeast Massachusetts where there is the potential for a more heavy, clingy, wet snow. Power outages are possible. Driving can also be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for a damaging wind event. These strong winds are capable of downing trees and power lines, as well causing property damage. If a high wind warning is issued, stay inside and away from windows. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
761 WWUS71 KBOX 120732 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 332 AM EDT Mon Mar 12 2018 MAZ007-019-021>024-121545- /O.CON.KBOX.HW.A.0003.180313T0800Z-180314T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Gloucester, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 332 AM EDT Mon Mar 12 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * Location...East coastal Massachusetts including south coastal Plymouth County, Cape Cod and the islands. * Winds...North 30 to 40 mph with gusts up to 65 mph. * Timing...Around Tuesday morning. * Impacts...Damage to trees, power lines, and property are possible with winds of this magnitude, especially over areas in southeast Massachusetts where there is the potential for a more heavy, clingy, wet snow. Power outages are possible. Driving can also be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for a damaging wind event. These strong winds are capable of downing trees and power lines, as well causing property damage. If a high wind warning is issued, stay inside and away from windows. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
178 WWUS71 KBOX 121429 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 1029 AM EDT Mon Mar 12 2018 MAZ007-019-021>024-122230- /O.CON.KBOX.HW.A.0003.180313T0800Z-180314T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Gloucester, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 1029 AM EDT Mon Mar 12 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY EVENING... * Location...East coastal Massachusetts including south coastal Plymouth County, Cape Cod and the islands. * Winds...North 30 to 40 mph with gusts up to 65 mph. * Timing...Around Tuesday morning. * Impacts...Damage to trees, power lines, and property are possible with winds of this magnitude, especially over areas in southeast Massachusetts where there is the potential for a more heavy, clingy, wet snow. Power outages are possible. Driving can also be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means the potential exists for a damaging wind event. These strong winds are capable of downing trees and power lines, as well causing property damage. If a high wind warning is issued, stay inside and away from windows. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
468 WWUS71 KBOX 121606 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Taunton MA 1206 PM EDT Mon Mar 12 2018 MAZ007-019-021>023-121715- /O.CAN.KBOX.HW.A.0003.180313T0800Z-180314T0000Z/ Eastern Essex MA-Eastern Plymouth MA-Southern Plymouth MA- Barnstable MA-Dukes MA- Including the cities of Gloucester, Plymouth, Mattapoisett, Chatham, Falmouth, Provincetown, and Vineyard Haven 1206 PM EDT Mon Mar 12 2018 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Taunton has cancelled the High Wind Watch. North to northeast winds with gusts between 50 and 65 mph are expected very late tonight into mid afternoon Tuesday. However...a blizzard warning has been issued for this region which incorporates high wind warning criteria. Heavy wet snow and strong winds may also result in scattered power outages and tree damage across far southeast New England. $$ MAZ024-130015- /O.UPG.KBOX.HW.A.0003.180313T0800Z-180314T0000Z/ /O.NEW.KBOX.HW.W.0006.180313T0600Z-180314T0000Z/ Nantucket MA- Including the city of Nantucket 1206 PM EDT Mon Mar 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 8 PM EDT TUESDAY... The National Weather Service in Taunton has issued a High Wind Warning, which is in effect from 2 AM to 8 PM EDT Tuesday. The High Wind Watch is no longer in effect. * Location...Nantucket * Winds...North 35 to 45 mph with gusts up to 65 mph. * Timing...Very late tonight into mid afternoon on Tuesday. * Impacts...These strong winds will result in some power outages and tree damage. A mixture of rain and wet snow should change to all snow during the day Tuesday. This may result in near blizzard conditions and increase the potential for some power outages and tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning is issued when sustained winds of 40 mph are expected for at least one hour, with gusts of 58 mph or greater at any time. Damage to trees, power lines, and property are possible with winds of this magnitude. Power outages are likely. Take action to secure loose outdoor objects. && $$ Frank For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Mar 11, 9:58 AM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Mar 11, 9:58 AM EDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
958 AM EDT Sun Mar 11 2018
.SYNOPSIS...
Mainly dry but blustery and chilly conditions for the rest of
the weekend. Another coastal storm is expected to bring
accumulating snow and strong winds Monday night into Tuesday.
Dry weather follows along with milder air by the end of the
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am update...
No major changes to the forecast. More sun than clouds. Only
exception across N/NE MA beneath better cyclonic flow, deeper
low to mid level moisture. Low risk of flurries perhaps squeezed
out by high terrain. Otherwise a drying trend on tap, winds
lessening, highs getting up into the low to mid 40s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Dry with less wind tonight. Near ideal radiational cooling
conditions. Moved low temperatures closer to the lowest
guidance.
Increasing clouds through the day, Monday, along with an
increasing risk for light snow/rain late. Expecting most of
southern New England to be dry through Monday afternoon, at this
time.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
* Winter Storm Watch posted for NE CT, N RI, and Central/Eastern
MA where confidence is highest for 6+ inches of snow.
* Strong winds possible Cape Cod/Islands
Monday night through Tuesday...Moderate confidence.
Confidence on accumulating snow is increasing in SNE based upon
consensus of 00z models and ensembles. On larger scale, highly
amplified pattern continues as building ridge over western
states drive northern stream trough into Great Lakes, which cuts
off as trough takes on negative tilt. At same time, southern
stream trough closes off and tracks SE of New England, resulting
in formation of yet another coastal storm which passes SE of
Nantucket Tuesday. Although this system does not look
climatologically favorable for heavy snow in SNE since its track
is a bit too far offshore, it does maintain a connection with
northern stream in form of mid level trough which should help
provide focus for strong convergence. In addition, strong warm
advection and frontogenesis in 850-700 mb layer should result in
strong lift within saturated environment.
00z models and ensembles generally agree on overall pattern but
as usual there are timing and track differences which will need
to be refined in next day or two. Overall this is another
anomalous system with strong 850 mb jet on order of 3-4 SD and
just about all models show potential for widespread 0.50 to
1.25" of precipitation, with higher totals focused in eastern
half of SNE. We still need to work out mesoscale details such as
where best banding will end up as well as where strongest lift
will align in max snow growth zone, which will be resolved once
we get into window of high-res models and ensembles.
Based upon above and collaboration with neighboring offices, we
issued a Winter Storm Watch for NE CT, N RI, and central/eastern
MA where our confidence is highest in 6+ inches of snow. This
time, with a more offshore track column is fairly cold, even
down to 925 mb and supports snow for most of SNE, aside from
immediate South Coast, Cape Cod, and Islands where it is more
marginal.
Keep in mind since it is colder aloft than with last storm,
consistency of snow will not be nearly as wet, in fact this
looks like snow to water ratios of 10 to 15:1 (instead of 5 to
8:1). This should limit damage to trees and wires.
Our main concern is with low level temperatures, which once
again will be key to accumulating snow. We think many areas will
cool to 31-34F as snow arrives Monday night, with only a little
recovery during day Tuesday, something like 32-35F in Watch
area. Where it remains 32-33F and it snows hard, we will see
better accumulations than where it is 34-35F and/or snow falls
lighter. So this is something that will also need to be resolved
as we get closer to storm.
It's also possible that we'll need to expand Watch into more of
N CT and western MA if next model runs continue trend of showing
0.50" or more of QPF.
Finally, we may need to add wind headlines in later forecasts.
Currently we think we will remain in Wind Advisory thresholds on
Cape Cod and the Islands, with potential 40-50 mph gusts.
However, if surface low tracks closer to coast, we could see
gusts as high as 60 mph (similar to 00z GFS).
Wednesday through Saturday...Moderate confidence.
Upper low and cold pool passing overhead Wed will bring
scattered rain or snow showers, especially to interior. Cyclonic
flow persists into Thu so diurnal clouds should form once again.
Upper ridge builds in for the end of week with dry weather and
milder temperatures.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/...High confidence.
Today and Tonight...
VFR. SCT-BKN 040, mainly N/NE MA. NW winds, gusts up to 20 kts
during the day. Chance of flurries over the Berkshires. Clearing
out with diminishing winds tonight.
Monday...
Increasing and lower CIGs down to MVFR with onset of RA/SN going
into the evening hours. Greater confidence that most of the period
will remain dry, only that conditions will lower. Increasing E
winds.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Monday Night through Thursday/...
Monday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance RA.
Monday Night: MVFR/IFR conditions possible. Strong winds with
local gusts to 40 kt. SN, chance RA.
Tuesday: Mainly MVFR, with areas IFR possible. Strong winds
with gusts to 45 kt. SN.
Tuesday Night: MVFR/IFR conditions possible. Windy with areas
gusts to 35 kt. Chance SN.
Wednesday: Mainly VFR, with local MVFR possible. Windy with
local gusts to 30 kt. Chance SHSN, slight chance SHRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Windy
with local gusts to 30 kt.
Thursday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/...High confidence.
655 AM Update...Allowing Small Craft Advisories to expire for
near shore waters now that winds have diminished.
Winds continue to diminish into tonight. This should allow
waves to subside and headlines to drop. Good boating weather for
tonight. Another coastal storm is expected to approach the
waters Monday. Winds and seas will increase, but may not reach
Advisory levels by the end of the day for much of the waters.
The greatest risk for 25 kt gusts late Monday afternoon will be
across the southern coastal waters.
Outlook /Monday Night through Thursday/...Moderate confidence.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Monday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 15 ft. Rain, snow.
Tuesday: Moderate risk for gale force winds with gusts up to
45 kt. Rough seas up to 22 ft. Rain, snow.
Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 21 ft. Chance of rain,
chance of snow.
Wednesday: Strong winds with gusts up to 30 kt. Rough seas up
to 12 ft.
Wednesday Night through Thursday: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Areas of rough seas.
&&
.TIDES/COASTAL FLOODING...
Astronomical high tides are quite low for early this week. Thus,
it would take more than a 3.5 or 4 foot storm surge to produce
coastal flooding. This would require a very slow moving system
closer to the coast, a scenario that cannot yet be ruled out.
That said, we may see minor coastal flooding or splashover
around high tide Tue morning into Wed morning, mainly along
ocean-exposed coastline of E MA with possibility of 20-25 ft
seas offshore.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Monday evening through Tuesday
afternoon for CTZ004.
MA...Winter Storm Watch from Monday evening through Tuesday
afternoon for MAZ004>007-012>019-026.
RI...Winter Storm Watch from Monday evening through Tuesday
afternoon for RIZ001>004.
MARINE...Gale Watch from late Monday night through Tuesday evening for
ANZ230>237-250-251-256.
Small Craft Advisory until 1 PM EDT this afternoon for ANZ250-
254>256.
Storm Watch from late Monday night through Tuesday evening for
ANZ254-255.
&&
SYNOPSIS...Belk/JWD
NEAR TERM...Belk/Sipprell/JWD
SHORT TERM...Belk
LONG TERM...JWD
AVIATION...Belk/JWD
MARINE...Belk/JWD
TIDES/COASTAL FLOODING...WFO BOX StaffHazardous weather outlook, Mar 11, 4:00 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 400 AM EDT Sun Mar 11 2018 CTZ004-MAZ004>007-012>019-026-RIZ001>004-120800- Windham CT-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- 400 AM EDT Sun Mar 11 2018 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and northern Rhode Island. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. CTZ002-003-MAZ002-003-008>011-020>024-RIZ005>008-120800- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-Washington RI- Newport RI-Block Island RI- 400 AM EDT Sun Mar 11 2018 This Hazardous Weather Outlook is for northern Connecticut, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another coastal storm passing southeast of Nantucket should bring accumulating snow Monday night into Tuesday. Accumulations of 2 to 6 inches are most likely at this time, except on Cape Cod and the Islands where 1 to 3 inches are possible. Keep in mind these amounts will likely change so stay tuned for updated forecasts and possible headlines for winter weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ230>237-250-251-256-120800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 400 AM EDT Sun Mar 11 2018 ...GALE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. ANZ254-255-120800- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 400 AM EDT Sun Mar 11 2018 ...STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:51 AM EDT | Winter Storm Watch | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 6 more | 24 hr |
| Mar 11, 3:53 AM EDT | Gale Watch | BOX | 24 hr | |
| Mar 11, 3:53 AM EDT | Storm Watch | BOX | 24 hr |
Nearby
High Wind Watches in Massachusetts, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.